Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 270, NWS Birmingham, AL

May 28, 2009Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2009, 3:09 PM CDT for Macon County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 3:09 PM CDT (20:09 UTC)
Expired
May 28, 2009, 3:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Macon County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282009
SVRBMX
ALC087-282045-
/O.NEW.KBMX.SV.W.0270.090528T2009Z-090528T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 345 PM CDT

* AT 309 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WARRIORSTAND...OR 9 MILES SOUTHEAST OF TUSKEGEE...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARRIORSTAND BY 320 PM CDT...
  CREEK STAND BY 340 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3245 8548 3225 8544 3225 8565 3241 8568
TIME...MOT...LOC 2010Z 263DEG 13KT 3234 8561

$$

27
2 follow-up statements
000 
WWUS54 KBMX 282020
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU MAY 28 2009

ALC087-282045-
/O.CON.KBMX.SV.W.0270.000000T0000Z-090528T2045Z/
MACON AL-
320 PM CDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN MACON COUNTY...

AT 320 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WARRIORSTAND...OR 11 MILES SOUTHEAST OF TUSKEGEE...MOVING EAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARRIORSTAND BY 325 PM CDT...
  CREEK STAND BY 340 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3226 8560 3239 8564 3245 8548 3225 8544
TIME...MOT...LOC 2020Z 267DEG 13KT 3234 8557

$$

27
000 
WWUS54 KBMX 282035
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT THU MAY 28 2009

ALC087-282045-
/O.CON.KBMX.SV.W.0270.000000T0000Z-090528T2045Z/
MACON AL-
335 PM CDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN MACON COUNTY...

AT 334 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CREEK STAND...OR 8 MILES NORTHWEST OF
HURTSBORO...MOVING EAST AT 20 MPH.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3226 8560 3239 8564 3245 8548 3225 8544
TIME...MOT...LOC 2035Z 268DEG 15KT 3234 8548

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM CDT, 10 minutes earlier.

Area forecast discussion, May 28, 2:59 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT THU MAY 28 2009

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS OUT THERE THIS AFTERNOON. THE
COLD FRONT HAS BEGUN TO WORK INTO THE FAR NORTHWESTERN PORTIONS OF
THE AREA. MOST OF THE ACTIVITY GOING UP IS IN ASSOCIATION WITH A
PRE-FRONTAL TROUGH. WITH THE WARM TEMPERATURES AND MOIST DEWPOINTS
IN THE UPPER 60S AND LOW 70S...STRONG TO SEVERE STORMS WILL BE
PLAUSIBLE THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. MAINLY
LOOKING AT LARGE HAIL AND DAMAGING WINDS. IF ANY OF THESE CELLS
WERE TO START BACK-BUILDING LOCALIZED FLOODING MAY BECOME A THREAT
AS WELL. COLD FRONT MOVES THROUGH TONIGHT AND CLEARS OUT AFTER
MIDNIGHT.

WILL CONTINUE TO KEEP THE SLIGHT CHANCES IN FOR THE NORTH OF FRIDAY
AS THE SHORTWAVE TROUGH MOVES THROUGH.

BEHIND THIS FRONT...MUCH DRIER AIR WILL RETURN AND THE RAIN CHANCES
ARE MINIMAL. MADE VERY LITTLE CHANGES TO THE PREVIOUS FORECAST.

&&

.AVIATION...18Z TAF DISCUSSION.

SEVERAL LOCATIONS HAVE MVFR CEILINGS THAT WILL QUICKLY MIX OUT
AND RISE INTO THE 3500 TO 4500 RANGE. A COLD FRONT WAS LOCATED IN
EASTERN MISSISSIPPI AND WILL SLOWLY PUSH INTO CENTRAL ALABAMA THIS
AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO INITIATE BETWEEN 19
AND 21Z. LESSER CONFIDENCE ON OCCURRENCE AT TCL/MGM/TOI.
CONVERGENCE ZONE SHOULD PAST TCL BY 21-23Z AND DRY AIR MAY INHIBIT
OVERALL DEVELOPMENT AT MGM/TOI. THESE TERMINALS WILL NEED TO BE
WATCHED AFTER INITIAL DEVELOPMENT AND PROPAGATION. AT THIS
TIME...KEPT CEILINGS VFR IN TS BUT DROPPED VIS TO MVFR. MOST RAIN
ENDS BY 01-03Z. DID LEAVE THE MVFR CEILINGS AT MOST LOCATIONS
AROUND 12Z AS BOUNDARY LAYER MOISTURE REMAINS HIGH.

75/LINHARES

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  81  57  85  56 /  30  20  10  10  10
ANNISTON    62  84  58  86  57 /  30  20  10  10  10
BIRMINGHAM  63  82  58  85  61 /  20  20  10  10  10
TUSCALOOSA  63  84  61  87  60 /  10  10  10  10  10
CALERA      62  83  59  86  59 /  20  20  10  10  10
AUBURN      65  84  61  85  60 /  40  10  10  10  10
MONTGOMERY  65  86  61  88  60 /  40  10  10  10  10
TROY        66  86  61  87  58 /  40  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/75
Hazardous weather outlook, May 28, 2:20 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT THU MAY 28 2009

ALZ011>015-017>050-291130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
220 PM CDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LOCALLY HEAVY RAIN....AND LARGE HAIL. THESE STORMS WILL
DEVELOP GENERALLY ALONG THE INTERSTATE 59 CORRIDOR AND EASTWARD...
AND THEN MOVE EASTWARD. THE STORMS STRENGTH WILL DECREASE BETWEEN 8
PM AND 11 PM FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THROUGH THIS EVENING.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:30 PM CDTAreal Flood AdvisoryBMXWinston2 hr
May 27, 7:56 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter64 min
May 27, 9:02 PM CDTAreal Flood AdvisoryBMXBlount118 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningBMXLee27 min
May 28, 2:49 PM CDTSevere Thunderstorm WarningBMXMacon26 min
May 28, 3:07 PM CDTSevere Thunderstorm WarningBMXLee25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.